Alert archive / Indiana / River Flood Warnings in 2024
River Flood Warning 112, NWS Indianapolis, IN
NWS Indianapolis, IN issued this river flood warning at May 16, 2024, 12:35 PM EDT for Daviess County, Greene County, Knox County, Indiana. It took effect at May 17, 2024, 11:00 AM EDT. It was in force for 3 days.
The area
The counties it named.
The facts
- Issued
- May 16, 2024, 12:35 PM EDT (16:35 UTC)
- In effect from
- May 17, 2024, 11:00 AM EDT
- Expired
- May 20, 2024, 10:03 PM EDT
- In force
- 3 days
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Daviess County, IN, Greene County, IN, Knox County, IN
The radar
The Evansville,IN radar (KVWX), 79 km from the middle of the area, began a volume at 16:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point White River (IN) at Newberry (NWBI3). The gauge peaked at 15.37 ft at May 19, 2024, 12:00 PM EDT.
- Action stage
- 8 ft
- Minor stage
- 13 ft
- Moderate stage
- 19 ft
- Major stage
- 24 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03360500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at May 16, 10:01 AM EDT, 2 hours 34 minutes earlier. Its key messages:
- Patchy to areas of fog through daybreak again and possibly again tonight.
- Rain and storm chances return at times late today through Saturday.
- Above normal temperatures this weekend through the middle of next week.
- Increasing threat for strong to severe storms by Tuesday and Wednesday next week.
Area forecast discussion, May 16, 10:01 AM EDT, 2 hours 34 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 1001 AM EDT Thu May 16 2024 .KEY MESSAGES... - Patchy to areas of fog through daybreak again and possibly again tonight. - Rain and storm chances return at times late today through Saturday. - Above normal temperatures this weekend through the middle of next week. - Increasing threat for strong to severe storms by Tuesday and Wednesday next week. && .FORECAST UPDATE... Issued at 1000 AM EDT Thu May 16 2024 Forecast is largely on track so only minimal changes were needed to adjust for current observations. Fog has dissipated across the area with satellite showing mostly clear skies this morning. There are some clouds moving in from the west ahead of an approaching system that is expected to bring light rain to the area late afternoon. && .SHORT TERM (Today and tonight)... Issued at 228 AM EDT Thu May 16 2024 Today. Any morning fog will quickly begin to dissipate as daytime heating increases the dewpoint depression and erodes the fog. Conditions then look dry and quiet through much of the day before the next broad trough brings a return to rain late this evening into the early overnight hours. Models are struggling to get a handle on the mesoscale forcing of the system with a fairly wide spread on areas of heavier precipitation leading to a lower confidence in location for showers and a few rumbles of thunder after 22Z. A front will push towards the area but is expected to become gradually more diffuse as it pushes through Illinois and races out ahead of the better forcing associated with the parent low pressure system in the Dakotas. This will further help to limit shower coverage into the evening along with keeping the thunder potential to a minimum. Temperatures will be a bit warmer today with the periods of clear skies through the early afternoon which will allow for highs to climb into the mid to upper 70s. Tonight. Clouds and scattered showers will likely stick around for much of the night tonight with model soundings showing persistent saturation at the top of the boundary layer, but will have to keep an eye out for any locations that do begin to clear as the recent rains will help to supersaturate the low levels and may allow for some fog formation, especially across northwest Indiana where rain to be less in coverage. Further to the southeast, clouds and occasional rain should help to limit the fog formation with less efficient radiational cooling even as winds drop to near calm. These thoughts are backed up by the HREF probabilities for MVFR to IFR fog generally remaining under 10 percent outside of the Lafayette area and closer to Chicago where probabilities are closer to 50 percent. Lows tonight will only drop into the low 60s with the higher expected dewpoints tonight compared to the previous night. && .LONG TERM (Friday through Wednesday)... Issued at 228 AM EDT Thu May 16 2024 Progressive pattern aloft will continue into the weekend with the potential for another round of rain and storms Friday into early Saturday as a weak upper wave passes through the Ohio and Tennessee Valleys. Ridging develops over the Ohio Valley by Sunday as a split level upper level flow develops in response to an expanding trough over the western states. This will transition into a more amplified regime for next week with multiple waves kicking out of the upper trough and across the Midwest...increasing the risks for more robust convection and severe weather by Tuesday and Wednesday next week. Friday through Sunday Night The focus will be on the positively tilted upper wave tracking from the southern Plains Friday morning into the upper Ohio Valley by late Saturday. Trends have started to shift the focus of the most widespread rainfall south closer to the Ohio River and points south. The main reason for this shift is the expected development and track of a convective cluster through the lower Mississippi Valley late tonight into Friday which is likely to mitigate some of the deeper moisture transport as far north as central Indiana. The strong low level jet dynamics that had been showing up as well the last few days by late Friday have also been displaced to the south. The catalyst in the secondary wave of rainfall for late Friday into Saturday morning is a weak surface wave tracking through the Tennessee Valley. The greatest coverage to rain and convection will now focus across the southern half of the forecast area with the bullseye of deepest forcing aloft and moisture suggesting heaviest rainfall will set up across Kentucky. Locally heavy rainfall and higher rates within convective cells remain a possibility but should be more scattered in nature across southern Indiana. These trends have lowered the overall flood concerns for Friday afternoon into Saturday locally at this time...but any fluctuation back north would bring the swath of heaviest rainfall north of the Ohio River and could potentially bring concerns back into play for southern counties. The remnant upper wave will be drifting across the lower Ohio and Tennessee Valleys Saturday...with enough moisture and instability available across the region to produce scattered convection on Saturday...peaking during peak heating in the afternoon. The upper wave will move east of the area Saturday night with ridging aloft quickly expanding into the region. With the addition of surface high pressure by Sunday...expect warm and dry conditions across central Indiana to wrap up the weekend. Temperatures will remain seasonable through Saturday with highs mainly in the 70s. By Sunday with the influx of warm advection and ridging aloft...highs into the lower and mid 80s look reasonable. Monday through Wednesday With the transition to a more amplified upper level pattern across the country...ridging will remain the prominent feature over much of the eastern states to begin next week. An influx of moist...humid southerly flow on the back side of the surface ridge will maintain warmer temperatures across the region with mid and possibly upper 80s in play by Tuesday. The shift in the upper level pattern will also introduce a greater threat for more significant convection and severe weather across the region by Tuesday and perhaps extending out further into next week. As the western trough begins to shift east...waves will eject from the parent trough and move into the Plains...upper Midwest and eventually further east into the Great Lakes and Ohio Valley. Those waves aloft will interact with an increasingly moist and unstable airmass to generate increasing risks for convective clusters and a heightened potential for severe weather...with Tuesday highlighted as a cold front approaches the region. The active and stormy pattern may extend into Wednesday as the front pushes through the area...with potential for more storms by later next week as the front returns north into the region. Highs will dip back into the mid and upper 70s midweek as the front passes through. && .AVIATION (12Z TAF Issuance)... Issued at 552 AM EDT Thu May 16 2024 Impacts: - IFR to LIFR vsbys/cigs due to FG from through 13Z. - RA returns after 20Z, MVFR cigs towards 06Z. Discussion: Fog continues to be reported across the terminals early this morning with expectations that improvement to VFR should occur by 13Z as daytime heating increases the dewpoint depressions. Rain is likely to return this evening into tonight with highest coverage after 06Z so will keep just a VCSH mention for now before that point. The higher coverage of rain will then end by the morning hours tomorrow with only scattered showers through the day. Winds will generally remain less than 10kts with a general southerly direction through the TAF period. && .IND WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...KF SHORT TERM...White LONG TERM...Ryan AVIATION...White
Hazardous weather outlook, May 16, 3:07 AM EDT, 9 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 307 AM EDT Thu May 16 2024 INZ021-028>031-035>049-051>057-060>065-067>072-170715- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 307 AM EDT Thu May 16 2024 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Weather hazards expected... Elevated fog risk. Limited lightning risk. DISCUSSION... Areas of fog through 9AM. Fog may be locally dense at times. Showers and storms will return late this evening into tonight with no severe weather expected. Storm motion will be out of the west at 20 to 30 MPH. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Periodic showers and storms expected Friday and Saturday with additional thunderstorms next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && This product in graphical format...along with other weather... hydrological and climate information...at: http://www.weather.gov/erh/ghwo?wfo=ind http://www.weather.gov/ind
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 9:51 PM EDT | River Flood Warning | IND | Daviess, Greene, Knox | 5 days |
| May 16, 4:24 AM EDT | River Flood Warning | IND | Tippecanoe | 9 hr |
| May 16, 4:24 AM EDT | River Flood Warning | IND | Fountain, Parke, Tippecanoe, Vermillion, Warren | 18 hr |
| May 16, 9:14 AM EDT | River Flood Warning | IND | Clay, Greene | 12 hr |
| May 16, 12:35 PM EDT | River Flood Warning | IND | Daviess, Gibson, Knox, Pike | 5 days |
| May 16, 12:35 PM EDT | River Flood Warning | IND | Daviess, Gibson, Knox, Pike | 6 days |
Nearby
River Flood Warnings in Indiana, 2024Every river flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.